Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 159, NWS State College, PA

August 16, 2001Clinton County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 16, 2001, 9:19 PM EDT for Clinton County, Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2001, 9:19 PM EDT (01:19 UTC)
Expired
Aug 16, 2001, 10:15 PM EDT
In force
56 min
Issued by
NWS State College, PA
Area
Whole counties

County Clinton County, PA

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2001-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2001-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

534 
WUUS51 KCTP 170124
SVRCTP
PAC035-170215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
919 PM EDT THU AUG 16 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN PENNSYLVANIA

* UNTIL 1015 PM EDT.

* AT 917 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
  SEPERATE SEVERE THUNDERSTORMS...ONE ABOUT 10 MILES NORTH OF RENOVO 
  NEAR TAMARACK...AND ANOTHER 4 MILES WEST OF WESTPORT...MOVING EAST 
  NORTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WESTPORT AT 925 PM.
  RENOVO AT 940 PM.

THE NORTHERN STORM WILL STAY OVER THE SPROUL STATE FOREST EAST OF 
TAMARACK.
  

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

$$

LAT...LON 4147 7778 4141 7785 4133 7792 4127 7796
          4136 7752 4140 7758 4143 7762 4149 7763

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:50 PM EDT, 6 hours 29 minutes earlier.

Area forecast discussion, Aug 16, 2:50 PM EDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 PM EDT THU AUG 16 2001

A CLUSTER OF SHOWERS/THUNDERSTORMS FORMING THIS AFTERNOON IN THE
WARM SECTOR OVER SW PA IS NOW MOVING INTO THE WESTERN COUNTIES.
SOME GUSTY WINDS ASSOCIATED WITH THESE STORMS...KAGC REPORTED A GUST
TO 36 KTS AS THEY PASSED AT 1646Z.  WITH LOW/MID LEVEL WINDS
BEGINNING TO INCREASE AHEAD OF THE COLD FRONT...WILL HAVE TO MONITOR
CLOSELY FOR SIGNS OF STRENGTHENING...BUT FOR NOW WILL HANDLE WITH
NOWCASTS.

SHORT TERM MODELS REMAINED CONSISTENT WITH NEW RUNS...ALTHOUGH EACH
JUST A BIT STRONGER WITH THE APPROACHING TROUGH.  MAIN DYNAMICS MOVE
ACROSS CENTRAL PA THIS EVENING AND EARLY MORNING...THEN THE DRY SLOT
ENCROACHES LATE TONIGHT INTO FRI MARKING THE BACK EDGE OF PRECIP.
BEFORE THAT HAPPENS THE REGION WILL HAVE TO DEAL WITH SHOWERS/
THUNDERSTORMS IN MOST PLACES TONIGHT.  WITH STRONG 850/500MB
CORRELATED JETS...THE POTENTIAL FOR STRONG WINDS MIXING DOWN TO THE
SURFACE WILL CONTINUE MAINLY THIS EVENING FOR THE WESTERN HALF OF
THE CWA.  WILL MENTION THIS IN THE ZONES.

BY SUNRISE...PRECIP SHOULD BE OVER FOR THE WEST...WHILE A CHANCE
WILL CONTINUE MAINLY THROUGH THE MORNING IN THE EAST.  SPC CONTINUES
A SLIGHT RISK JUST EAST OF THE CWA TOMORROW...AND BELIEVE THIS LOOKS
PRETTY GOOD AS PRECIP WILL MOVE EAST BEFORE THE BEST HEATING KICKS
IN.

IN THE EXTENDED...NEXT BATCH OF MOISTURE ARRIVES AHEAD OF A TROUGH
CURRENTLY DROPPING INTO THE UPPER PLAINS.  THIS WILL BRING A CHANCE
OF SHOWERS/THUNDERSTORMS SAT NIGHT THROUGH SUN NIGHT BEFORE LIFTING
BACK TO THE NORTH.  AFTER THAT...A RUN OF DRY DAYS AND SEASONAL
WEATHER.

.CTP...NONE.

RXR

In the hours before

Local storm report, Aug 16, 6:25 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
625 PM EDT THU AUG 16 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    8 SW COUDERSPORT          PA   WIND DAMAGE
08/16/01   POTTER                         6 TO 8 TREES DOWN...REPORTED
                                          BY COUNTY EMA

0432 PM    2 WEST RENOVO             PA   WIND DAMAGE
08/16/01   CLINTON                        TREES BLOWN DOWN ALONG ROUTE
                                          120...REPORTED BY COUNTY EMA

0518 PM    LOCK HAVEN                PA   WIND DAMAGE
08/16/01   CLINTON                        POWER LINES BLOWN DOWN IN
                                          TOWN...REPORTED BY COUNTY EMA

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:13 PM EDTTornado WarningCTPClearfield32 min
Aug 16, 8:45 PM EDTTornado WarningCTPCameron, Clinton30 min
Aug 16, 9:34 PM EDTSevere Thunderstorm WarningCTPClearfield41 min
Aug 16, 9:59 PM EDTSevere Thunderstorm WarningCTPCentre61 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.